Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 162, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 14, 2021, 3:05 PM MDT for Meade County, South Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2021, 3:05 PM MDT (21:05 UTC)
- Expired
- Aug 14, 2021, 3:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Meade County, SD
The radar
The Rapid City radar (KUDX), 17 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:15 PM MDT | HAIL 1 | 11 Wsw Elm Springs, SD | |
| Aug 14, 3:30 PM MDT | HAIL 2.75 | 5 Ssw Elm Springs, SD | LOTS OF DAMAGE TO VEHICLES. HAIL BEGAN AROUND 330 PM AND CONTINUED UNTIL 345 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
574 WUUS53 KUNR 142105 SVRUNR SDC093-142145- /O.NEW.KUNR.SV.W.0162.210814T2105Z-210814T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Rapid City SD 305 PM MDT Sat Aug 14 2021 The National Weather Service in Rapid City has issued a * Severe Thunderstorm Warning for... South central Meade County in west central South Dakota... * Until 345 PM MDT. * At 305 PM MDT, a severe thunderstorm was located near Curlew Lake, or 27 miles northeast of Rapid City, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of south central Meade County, just west of Elm Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4420 10273 4430 10293 4441 10259 4417 10257 TIME...MOT...LOC 2105Z 264DEG 14KT 4428 10278 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Pojorlie
1 follow-up statement
776
WWUS53 KUNR 142128
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
328 PM MDT Sat Aug 14 2021
SDC093-142145-
/O.CON.KUNR.SV.W.0162.000000T0000Z-210814T2145Z/
Meade SD-
328 PM MDT Sat Aug 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTH CENTRAL MEADE COUNTY...
At 328 PM MDT, a severe thunderstorm was located 5 miles southwest of
Elm Springs, or 34 miles northeast of Rapid City, moving east at 15
mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Curlew Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4420 10273 4426 10283 4436 10259 4417 10257
TIME...MOT...LOC 2128Z 266DEG 13KT 4427 10261
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
PojorlieWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:39 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 14, 12:39 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1239 PM MDT Sat Aug 14 2021 .DISCUSSION...(This Evening Through Saturday) Issued at 1237 PM MDT Sat Aug 14 2021 With broad upper ridging over the western CONUS, upper- level smoke is drifting into northeastern WY and western SD. Morning clouds dissipated, but cumulus are popping up across the CWA, most pronounced over the Black Hills. A couple blips on radar have appeared, then fizzled, but one storm is trying to intensify. Surface map shows low pressure to the east, resulting in southerly winds across the CWA - breezy over south central SD. Temperatures this afternoon are warming into the 80s and 90s. Still plenty of discrepancy among CAMs for thunderstorm action this afternoon. Not seeing much for upper-level support in WV or models, but Black Hills will be the focus for any development, with storms then spreading onto the eastern plains. Buoyancy and shear ingredients are still forecast to be sufficient for storms to become severe. A shortwave currently over northeastern MT is progged to slide through central SD overnight. With the nose of the low-level jet pushing into south central SD, storms will be possible in the presence of 1000 J/kg MLCAPE. Shear will be weak to marginal, so cannot rule out the possibility of a strong to severe storm early Sunday morning. Hot weather will continue Sunday through Tuesday, as thermal ridge axis gradually slides over our area. Highs in the 90s to around 100 can be expected each day. However, the return of smoke/haze to the area could limit these highs. An occasional storm will be possible, but weather will be dry overall during this time. Midweek, and approaching low pressure system from the Pacific Northwest will begin to affect the region. Timing appears a bit slower than previous runs, with the associated cold front now moving through Thursday. Showers and thunderstorms will be possible Thursday/Friday as the trough pushes through. Models diverge after that, so confidence in next weekend's forecast is low. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1111 AM MDT Sat Aug 14 2021 VFR conditions are expected through the forecast period. Isold storms are possible from the Black Hills to south central SD && .FIRE WEATHER... Issued At 1237 PM MDT Sat Aug 14 2021 Hot and dry conditions are expected through early next week, with highs in the 90s, and relative humidity dipping into the teens. On Sunday and Monday, winds are expected to be fairly light over the driest areas. The most likely place for breezy winds will be across south central SD, where relative humidity will be around 30 to 40 percent. However, on Tuesday, southerly winds may increase ahead of an approaching trough, then change directions and become gusty behind the trough. Anticipating Tuesday as the day to watch for potential headlines. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...MLS FIRE WEATHER...Pojorlie
Hazardous weather outlook, Aug 14, 4:03 AM MDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 403 AM MDT Sat Aug 14 2021 SDZ001-002-012>014-025-WYZ054>058-071-151300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 403 AM MDT Sat Aug 14 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible at times in the period. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-026>032-041>044-046-047-049-072>074-151300- Northern Black Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 403 AM MDT Sat Aug 14 2021 /503 AM CDT Sat Aug 14 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms this afternoon. An isolated strong to severe storm or two will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible at times in the period. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Aug 14, 2:33 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
233 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 3 SSW ORAL 43.36N 103.29W
08/14/2021 E1.00 INCH FALL RIVER SD PUBLIC
&&
MLSLocal storm report, Aug 14, 2:38 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
238 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 4 SW DWTN RAPID CITY 44.05N 103.29W
08/14/2021 M0.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
MLSLocal storm report, Aug 14, 2:39 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 4 NE ROCKERVILLE 44.00N 103.31W
08/14/2021 M1.75 INCH PENNINGTON SD NWS EMPLOYEE
&&
WFOUNRLocal storm report, Aug 14, 2:40 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 2 ENE ROCKERVILLE 43.97N 103.33W
08/14/2021 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
MLSLocal storm report, Aug 14, 2:46 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 2 E ROCKERVILLE 43.96N 103.32W
08/14/2021 M2.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
MLSLocal storm report, Aug 14, 2:51 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 2 E ROCKERVILLE 43.96N 103.32W
08/14/2021 E2.50 INCH PENNINGTON SD TRAINED SPOTTER
NO RAIN
&&
MLSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:45 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 45 min |
| Aug 14, 1:28 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 47 min |
| Aug 14, 1:57 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 48 min |
| Aug 14, 2:06 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 23 min |
| Aug 14, 2:37 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 53 min |
| Aug 14, 2:44 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 41 min |
| Aug 14, 3:18 PM MDT | Special Weather Statement | UNR | Pennington | 42 min |
| Aug 14, 3:24 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 66 min |
| Aug 14, 3:30 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 60 min |
| Aug 14, 4:04 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 56 min |
| Aug 14, 4:40 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 31 min |
| Aug 14, 5:34 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 41 min |
| Aug 14, 5:40 PM MDT | Special Weather Statement | UNR | Meade | 50 min |
| Aug 14, 5:56 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.